Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Pittsburgh, PA

August 5, 2016Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 5, 2016, 5:55 PM EDT for Columbiana County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 5:55 PM EDT (21:55 UTC)
Expired
Aug 5, 2016, 6:30 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS51 KPBZ 052155
SVRPBZ
OHC029-052230-
/O.NEW.KPBZ.SV.W.0092.160805T2155Z-160805T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...

* UNTIL 630 PM EDT

* AT 555 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISBON...OR
  11 MILES NORTHWEST OF WELLSVILLE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR. 

  IMPACT...DAMAGE TO TREES AND POWER LINES. 

* LOCATIONS IMPACTED INCLUDE...
  LISBON...                         BEAVER CREEK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4072 8087 4081 8080 4072 8058 4060 8073
TIME...MOT...LOC 2155Z 300DEG 11KT 4073 8080 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR
3 follow-up statements
453 
WWUS51 KPBZ 052205
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT FRI AUG 5 2016

OHC029-052230-
/O.CON.KPBZ.SV.W.0092.000000T0000Z-160805T2230Z/
COLUMBIANA OH
605 PM EDT FRI AUG 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN COLUMBIANA COUNTY...

AT 603 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF
LISBON...OR 11 MILES NORTHWEST OF WELLSVILLE...MOVING SOUTHEAST AT
10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR. 

IMPACT...DAMAGE TO TREES AND POWER LINES. 

LOCATIONS IMPACTED INCLUDE...
LISBON...                         BEAVER CREEK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED DAMAGING WIND GUSTS WEST OF LISBON. MOVE
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS!

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4072 8087 4081 8080 4072 8058 4060 8073
TIME...MOT...LOC 2203Z 297DEG 10KT 4073 8078 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR
613 
WWUS51 KPBZ 052210
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT FRI AUG 5 2016

OHC029-052230-
/O.CON.KPBZ.SV.W.0092.000000T0000Z-160805T2230Z/
COLUMBIANA OH
610 PM EDT FRI AUG 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN COLUMBIANA COUNTY...

AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LISBON...OR 8 MILES NORTHWEST OF WELLSVILLE...MOVING SOUTHEAST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR. 

IMPACT...DAMAGE TO TREES AND POWER LINES. 

LOCATIONS IMPACTED INCLUDE...
BEAVER CREEK STATE PARK...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS. MOVE
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS!

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4072 8084 4076 8078 4077 8072 4072 8058
      4060 8073 4069 8083
TIME...MOT...LOC 2209Z 297DEG 10KT 4072 8076 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR
662 
WWUS51 KPBZ 052228
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT FRI AUG 5 2016

OHC029-052237-
/O.EXP.KPBZ.SV.W.0092.000000T0000Z-160805T2230Z/
COLUMBIANA OH
628 PM EDT FRI AUG 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIANA COUNTY
WILL EXPIRE AT 630 PM EDT...
                
THE STORM THAT PROMPTED THE WARNING HAS SHOWN WEAKENING TRENDS.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 630.  HOWEVER
GUSTY WIND STILL IS POSSIBLE WITH THIS THUNDERSTORM...ESPECIALLY
NEAR GLASGOW.

LAT...LON 4072 8084 4076 8078 4077 8072 4072 8058
      4060 8073 4069 8083
TIME...MOT...LOC 2227Z 300DEG 11KT 4072 8076 

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:40 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 3:40 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
340 PM EDT FRI AUG 5 2016

.SYNOPSIS...
A cold front should bring showers and thunderstorms as it moves
through the region overnight. Dry and less humid weather is then
expected for the rest of the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cluster of showers and storms focused in the srn zones is
associated with a slow-moving shortwave trough that will continue
its slow ewd progress into the evening. Precipitation with this
wave is expected to wane as heating subsides early this evening.

Additional showers and storms are developing along a pre-frontal
trough in vicinity of KCLE, perhaps aided in part by increasing
upper flow associated with an approaching shortwave trough. This
convection is expected to advance into the nrn zones through early
evening.

All models do indicate an upswing in precipitation tonight as the
pre-frontal trough advances across the region. Given the abundant,
deep moisture, continued modest instability and eroding cap, some
convection overnight is not out of the question despite the
unfavorable timing. Convective feedback signals in the NAM
suggests that QPE will not be as potent as suggested in that
model.

Any precipitation tonight will vacate the region by late tonight,
with fog possible after its end owing to the lingering, very
moist airmass prior to cold frontal passage. The system's cold
front will move through late tonight/early tomorrow morning, which
will have only a slight impact on temperatures as cold advection
in its wake will not be strong.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Building high pressure should maintain the dry and less humid
conditions through Monday as temperatures return to near seasonal
levels.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ridging across the Eastern CONUS early in the week is progged to
weaken and drift south by mid to late week. Shortwaves advancing
across the northern periphery of the ridge should return chances
for showers and thunderstorms to the region throughout the
period, though timing uncertainty limits these to unmentionable
slight to low chance numbers for now. The first of these
shortwaves should move across western counties on Tuesday, with
perhaps the best chance for rain coming on Friday. A return to
above seasonal average temperatures is expected.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Showers and storms will impact KMGW in the near term, but is
expected to wane by early this evening as diurnal heating
decreases and the associated shortwave trough exits slowly ewd.
MVFR conditions have been observed in this convection, and this
trend seems likely to continue. Additional, developing convection
in vicinity KCLE is expected to move toward KFKL by late afternoon
as upper-level flow increases with the approach of a shortwave
trough. Elsewhere, convection will be isolated, with little
clarity on where, if any, an impact might be noted.

The nrn convection is expected to increase in coverage tonight as
a pre-frontal trough advances sewd through the region. Broad
coverage of showers and possible storms is expected along this
boundary, but any restrictions ought not to fall below MVFR/patchy
IFR conditions between 04-08Z. Residual fog in the post-convective
regime may lead to restrictions late tonight through mid-morning.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Restrictions are possible south of PIT Saturday morning with an
exiting cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

KRAMAR/TGREEN
Hazardous weather outlook, Aug 5, 5:38 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT FRI AUG 5 2016

OHZ039>041-PAZ007>009-013>015-020-WVZ001-062145-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-HANCOCK-
538 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073>076-
WVZ002>004-012-021-509>514-062145-
GARRETT-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
538 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 5, 5:33 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT FRI AUG 5 2016

OHZ041-052200-
COLUMBIANA-
533 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL COLUMBIANA COUNTY...

AT 533 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LISBON...OR 8
MILES SOUTH OF SALEM...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LISBON...                         GUILFORD LAKE STATE PARK...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO OR TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 4075 8092 4085 8087 4081 8067 4065 8075
TIME...MOT...LOC 2133Z 291DEG 8KT 4078 8084

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:33 PM EDTSpecial Weather StatementPBZColumbiana27 min
Aug 5, 5:36 PM EDTSevere Thunderstorm WarningPBZColumbiana24 min
Aug 5, 7:15 PM EDTSevere Thunderstorm WarningPBZColumbiana35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.